Tag Archives: treatment overdose

Carfentanil Latest Synthetic Opioid to Hit North American Cities

Authorities have issued warnings about the effects of carfentanil, a potent synthetic opioid. It has similar properties to heroin and has been used as an elephant tranquilizer. Recently, though, carfentanil has made headlines due to its deadly consequences.

The US Drug Enforcement Administration (DEA) issued a warning to the public about the safety risks of carfentantil in September. It is 100 times more potent than fentanyl, which a drug that is 50 times more potent than heroin. Carfentanil is 10,000 times more potent than morphine.

The lethal dose for this drug in humans is unknown. Carfentanil is the most deadly opiate among the illicit street drugs, and taking a few granules the size table salt can be enough to prove fatal.

Illicit Drug Users Don’t Know they are Taking Carfentanil

Carfentanil is showing up in a number of communities in the United States and Canada, where it has been linked to several overdose incidents as well as deaths. Overdose victims believe that they are taking heroin and don’t realize that the drug they are buying has been laced with carfentanil, fentanyl or another harmful synthetic.

The issue of street drugs having other substances added to them is nothing new. There have been many reports over the years of users coming to harm due to ingesting something they didn’t realize had been added to the drugs they were buying.

Signs of Exposure to Carfentanil

The symptoms of exposure to carfentanil include the following:

  • Drowsiness
  • Disorientation
  • Sedation
  • Clammy skin
  • Pinpoint pupils
  • Respiratory arrest

These symptoms usually start within a few minutes of exposure to the drug and require immediate medical attention. Carfentanil, like other fentanyl-type drugs have the potential to work very quickly.

Naxolone is an antidote for opioid overdose, and can be administered for carfentanil exposure. If this option is available, administer a dose immediately while waiting for help to arrive. Continue to administer an additional dose every two or three minutes until the affected person is able to breathe on their own for at least 15 minutes or until emergency services arrives.